Article

Dealing with thrombocytopenia during anticoagulation with heparins for active venous thromboembolism: a play-it-safe practical approach.

Section of Hematology and Medical Oncology, Department of Internal Medicine, King Hussein Cancer Center, Amman, Jordan.
Therapeutics and Clinical Risk Management (Impact Factor: 1.34). 01/2011; 7:213-7. DOI: 10.2147/TCRM.S20975
Source: PubMed

ABSTRACT Thrombocytopenia is not uncommonly encountered following active anticoagulation of thromboembolism with unfractionated or even low-molecular-weight heparins. In this report, and utilizing a case study, we will address issues related to the diagnosis and treatment of heparin-induced thrombocytopenia (HIT) in a community-based clinical practice.
The case of a 73-year-old female patient who was recently diagnosed with gastroesophageal junction cancer and who developed left lower extremity deep vein thrombosis (DVT) while on active chemotherapy is presented. Following the initiation of anticoagulation, a significant drop in platelet counts was noted and a clinical diagnosis of HIT was made. Articles published in English addressing issues related to anticoagulation and thrombocytopenia were accessed from PubMed and are discussed.
HIT is not uncommon, but its diagnosis can occasionally be difficult to confirm. Alternative anticoagulants might not be available for immediate use and many require special expertise for appropriate use. Fondaparinux, a synthetic pentasaccharide, is approved for active anticoagulation of DVT and pulmonary embolism and can be given once daily subcutaneously at a fixed dose with no need for monitoring. Many recent reports described the successful use of this agent in the treatment of HIT.
HIT can be difficult to diagnose; diagnostic tests are generally not available in most hospitals and the available ones lack the sensitivity and specificity needed to confirm such diagnosis. Additionally, the alternative anticoagulants are not widely available. In such circumstances, fondaparinux can be used as an alternative anticoagulant.

0 Bookmarks
 · 
145 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Heparin-induced thrombocytopenia (HIT) is an immunoglobulin-mediated adverse drug reaction associated with a high risk of thrombotic complications. The pathogenic antibody, usually immunoglobulin (Ig) G (HIT-IgG), recognises a multimolecular complex of heparin and platelet factor 4, resulting in platelet activation via platelet Fc receptors. In addition to in vivo platelet activation, it is now recognised that there is a concomitant activation of coagulation, as shown by marked elevations in thrombin-antithrombin complex levels. It is possible that this increased thrombin generation predisposes HIT patients to a newly recognised complication: warfarin-induced venous limb gangrene. This syndrome is characterised clinically by necrosis complicating deep venous thrombosis in the absence of large-vessel arterial occlusion, and appears to result from acquired protein C deficiency during warfarin therapy for deep vein thrombosis and HIT. The recommended treatment for HIT is an agent that reduces thrombin generation, either indirectly via factor Xa inhibition [e.g. danaparoid sodium (a mixture of anticoagulant glycosaminoglycans)] or directly using a specific thrombin inhibitor (e.g. recombinant hirudin; argatroban). HIT is potentially preventable: there is a lower frequency of HIT, associated thrombosis and HIT-IgG seroconversion in patients treated with low-molecular-weight heparins, compared with unfractionated heparin.
    Drug Safety 12/1997; 17(5):325-41. · 2.62 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Deep-vein thrombosis (DVT) and pulmonary embolism are among the most common complications of heparin-induced thrombocytopenia (HIT), an antibody-mediated adverse effect of heparin that leads paradoxically to in vivo activation of platelets and the coagulation system. Inappropriate treatment of HIT-associated DVT with warfarin can cause the DVT to progress to limb gangrene: this results from impaired ability of the protein C natural anticoagulant pathway to down-regulate thrombin generation, thus leading to microvascular thrombosis and tissue necrosis. Appreciation of the importance of coagulation system activation in HIT provides a rationale for treatments that reduce thrombin generation, either via inhibiting factor Xa (danaparoid) or via inhibiting thrombin directly (lepirudin). Clinicians should know how to distinguish HIT from other thrombocytopenic disorders: for example, thrombocytopenia associated with pulmonary embolism can mimic HIT (pseudo-HIT), and acute dyspnea that can mimic acute pulmonary embolism can result from acute in vivo platelet activation in a patient with HIT antibodies who receives heparin bolus therapy (pseudo-pulmonary embolism).
    Current opinion in pulmonary medicine 08/2000; 6(4):343-51. · 2.96 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Heparin-induced thrombocytopenia (HIT) is an uncommon but potentially devastating complication of anticoagulation with unfractionated heparin (UFH) or low-molecular-weight heparin (LMWH). Our objective was to determine and compare the incidences of HIT in surgical and medical patients receiving thromboprophylaxis with either UFH or LMWH. All relevant studies identified in the MEDLINE database (1984-2004), not limited by language, and from reference lists of key articles were evaluated. Randomized and nonrandomized controlled trials comparing prophylaxis with UFH and LMWH and measuring HIT or thrombocytopenia as outcomes were included. Two reviewers independently extracted data on thromboprophylaxis (type, dose, frequency, and duration), definition of thrombocytopenia, HIT assay, and rates of the following outcomes: HIT, thrombocytopenia, and thromboembolic events. HIT was defined as a decrease in platelets to less than 50% or to less than 100 x 10(9)/L and positive laboratory HIT assay. Fifteen studies (7287 patients) were eligible: 2 randomized controlled trials (RCTs) measuring HIT (1014 patients), 3 prospective studies (1464 patients) with nonrandomized comparison groups in which HIT was appropriately measured in both groups, and 10 RCTs (4809 patients) measuring thrombocytopenia but not HIT. Three analyses were performed using a random effects model and favored the use of LMWH: (1) RCTs measuring HIT showed an odds ratio (OR) of 0.10 (95% confidence interval [CI], 0.01-0.2; P = .03); (2) prospective studies measuring HIT showed an OR of 0.10 (95% CI, 0.03-0.33; P < .001); (3) all 15 studies measured thrombocytopenia. The OR was 0.47 (95% CI, 0.22-1.02; P = .06). The inverse variance-weighted average that determined the absolute risk for HIT with LMWH was 0.2%, and with UFH the risk was 2.6%. Most studies were of patients after orthopedic surgery.
    Blood 10/2005; 106(8):2710-5. · 9.78 Impact Factor

Preview (2 Sources)

Download
2 Downloads
Available from